Minnesota, 2018

Flooding in Minnesota, May 1 to 7, 2018

May 1 to 7, 2018 · NWS ARX · 2 events in 2 counties and zones

Flooding along the Mississippi River that began in late April ended during the first week of May as the river went back into its banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Flooding along the Mississippi River that began in late April ended during the first week of May as the river went back into its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 30, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1156 PM CDT Mon Apr 30 2018

.UPDATE...
Issued at 808 PM CDT Mon Apr 30 2018

The Red Flag Warning and Wind Advisory have been allowed to
expire. Gusty winds will continue through late evening. Relative
humidity values will gradually improve into the late evening and
overnight.

UPDATE Issued at 332 PM CDT Mon Apr 30 2018

Will issue a Wind Advisory for portions of southeast MN and
northeast IA through 00Z. Rochester, Dodge Center, and Austin are
now solidly reporting winds above advisory threshold (30 mph gusts
45 mph) and with peak heating over the next few hours, could see
some higher values before sunset. Expect southerly winds 25-35 mph
with gusts to 45 mph. May even see some isolated gusts to 45 mph.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 215 PM CDT Mon Apr 30 2018

Cloud cover has helped limit deep mixing this afternon, keeping
wind speeds in check and relative humidity up. A couple locations
across southeast MN and northeast IA have briefly reported
sustained winds above 30 mph, but this has been the exception.
Most other areas have been in the 20 to 30 mph range. With
more upstream cloud cover, don't think a Wind Advisory will be
needed, but will continue to monitor observational trends. Will
keep the Red Flag Warning for west-central WI until 7 PM. Relative
humidity at Black River Falls is currently at 25 percent and with
any clearing, this value could fall quickly along with increasing
winds. See Fire Weather discussion below for additional details.

For the rest of this evening into tonight, expect dry conditions,
partly to mostly cloudy skies, and breezy southerly winds. This
will result in warm overnight lows, only dropping into the mid 50s
to lower 60s.

A weak cold front will move slowly eastward on Tuesday, but is not
expected to reach the western forecast area until 00Z Wednesday.
While there could be a few elevated showers early in the day, not
expecting much in the way of convection until late afternoon/
evening as the cold front works to break down a relatively strong
mid-level cap. MUCAPE along and ahead of the front is around 1500
J/kg with deep layer shear near 30 kts. A few stronger storms are
possible, but severe weather is not expected at this time. Highs
Tuesday will be in the 70s to lower 80s with continued southwest
breezes. Dew points in the 50s will keep minimum humidity values
around 35 percent.

.LONG TERM...(Tuesday night through Monday)
Issued at 215 PM CDT Mon Apr 30 2018

Still some questions on how far south and east Tuesday's cold
front will travel before stalling out somewhere across the region.
As a result, shower/thunderstorm chances will continue Wednesday
and Thursday with the highest chances generally south of I-90.
Deep layer shear is more impressive, but the highest instability
looks to be displaced farther south and east. Not expecting any
severe weather at this time, but something to monitor over the
next few days, especially if the surface boundary remains farther
north. Highs for mid-week will be in the mid 60s to mid 70s with
lows from the mid 40s to mid 50s.

A stronger short-wave will move through the area Thursday night,
ushering in a drier air mass to end the week. Friday/Saturday look
dry, but a bit cooler with highs in the 60s to lower 70s. Models
differ in timing of short-waves Sunday into Monday, so some low
end POPs seem reasonable at this time with highs in the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1156 PM CDT Mon Apr 30 2018

Main aviation concerns  are on LLWS tonight then focus turns to
showers and thunderstorms Tuesday afternoon into Tuesday evening
with the potential for MVFR conditions. Also, any stronger storms
may produce some small hail. while there may be some scattered
showers and isolated storms earlier today, look for the more
widespread shower and thunderstorm activity to move in after 21Z.

&&

.HYDROLOGY...
Issued at 215 PM CDT Mon Apr 30 2018

Flood warnings continue along stretches of the Mississippi River.
While several rounds of rainfall are possible through the work
week, the amounts will not be high enough to produce additional
widespread flooding concerns. At this time, the flooding looks to
be minor. See water.weather.gov for the specifics.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Wetenkamp
SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Wetenkamp
HYDROLOGY...Boyne
Hazardous weather outlook, Apr 30, 7:04 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
804 PM CDT Mon Apr 30 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
804 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are possible late tonight mainly over
southeast Minnesota and northeast Iowa. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible at times across much of the area
Tuesday through Thursday night. At this time, the risk for severe
storms is low.

Water levels will continue to rise along the Mississippi River
through the work week, with minor flooding expected in some
areas.  Please visit water.weather.gov for the latest river
forecast information.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabasha

When
May 1, 12:00 AM CST to May 7, 7:10 PM CST
Where
Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.406, -92.084

Flooding that began in late April along the Mississippi River at Wabasha ended in the first week of May. The river crested over a foot above the flood stage at 13.12 feet on May 1st.

Flood, Winona

When
May 1, 12:00 AM CST to May 6, 3:00 AM CST
Where
Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.059, -91.655

Flooding that began in late April along the Mississippi River at Winona ended in the first week of May. The river crested less than a foot above the flood stage at 13.74 feet on May 2nd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756992, 756993.